MAUDE Adverse Event Report: ORTHOFIX SRL GALAXY UNYCO DIAPHYSEAL TIBIA STERILE KIT

ORTHOFIX SRL GALAXY UNYCO DIAPHYSEAL TIBIA STERILE KIT
Model Number 99-93506
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/05/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-93506 lot v1410082 (component code 93568s, lot 8056) before the market release.No anomalies have been found.The original lot, manufactured in 2015, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first notification received from this specific device lot.Technical evaluation: the technical evaluation on the broken torque limiter returned, received on (b)(4) 2016, is currently on going.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation is currently on going and will be finalized once the results of the technical evaluation and/or further information on the case are available.As soon as further information and/or the results of the technical evaluation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6); surgeon name: prof.Dr.(b)(6); date of initial surgery: (b)(6) 2016; body part to which device was applied: tibia left; surgery description: non union; patient's information: age (b)(6), female; previous health condition: septic.Pseudoarthrosis after old fracture in tibia; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem; event description: breakage of the torque limiter while inserting screw no.7.The complaint form also indicates: the device failure did not have any adverse effects on patient; the surgery was not completed with used device; a replacement device was not immediately available to complete surgery -a universal chuck handle was used to insert the last screw; the event did not lead to a clinically relevant increase in the duration of the surgical procedure; an additional surgery was not required; copies of the operative report are not available; copies of x-ray images are available; information on patient current health condition: patient is fine.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-93506 lot v1410082 (component code 93568s, lot 8056) before the market release.No anomalies have been found.The original lot, manufactured in 2015, was comprised of 30 devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first notification received from this specific device lot.Technical evaluation: the returned device, received on april 13, 2016 was examined by orthofix (b)(4) quality engineering department.The device was subjected to visual check as per orthofix (b)(4) design and product specifications.The visual check confirmed that the device is broken in two parts.It can be seen that the plastic shell was not molded properly.This led to a decrease of the section that could be welded and therefore the resistance was reduced.It was not possible to perform the functional check as the device was broken.The technical analysis performed evidenced that the returned device was not originally conforming to specifications.The breakage that occurred was due to an injection molding and welding process error, due to a manufacturing problem.Based on the results of the technical evaluation performed on the returned device, that evidenced its non-conformity to orthofix (b)(4) specifications, orthofix (b)(4) can confirm that the following actions have been performed: orthofix (b)(4) segregated its current stock to perform a functional and destructive test on samples of current stock to identify potential defective devices.The outcome of the test was negative (samples in conformity with product specifications); orthofix engaged the supplier to prevent the recurrence of the non-conformity.Based on the evidence deriving from the test, the failure was considered as an isolated event, and the stock was released for distribution.We do not expect any repetition.Medical evaluation: the information made available on the case together with the results of the technical investigation, was sent to our medical evaluator.Please find below an extract of the medical evaluation: "this is a difficult situation for the surgeon and of course the patient.By now the bone quality has deteriorated because of 2 years' treatment in an established non union.However, we must accept that the torque limiter broke during screw no.7 insertion when it should be able to insert 8 screws.At present we do not know why this happened." additional medical evaluation based on the results of the technical analysis: "i understand that this torque limiter broke during the insertion of screw no.7 of 8, and that it is designed to be able to insert at least 8 screws.In this case it failed in a position where 2 components are welded together during assembly.Your detailed assessment has identified a fault in this welding.This patient came to no harm because screw insertion was completed by hand and the treatment continued." final comments: the results of the technical evaluation evidenced that the plastic shell of the returned device, was not molded properly.This led to a decrease of the section that could be welded and therefore the resistance was reduced.The technical analysis performed evidenced that the returned device was not originally conforming to specifications.The breakage that occurred was due to an injection molding and welding process error, due to a manufacturing problem.The failure was considered as an isolated event, and we do not expect any repetition.The medical evaluation evidenced as follow: "in this case the device failed in a position where 2 components are welded together during assembly.You detailed assessment has identified a fault in this welding.This patient came to no harm because screw insertion was completed by hand and the treatment continued." based on the results of the technical evaluation, that evidenced the non-conformity of the device returned, to orthofix (b)(4) specifications, and on the evidences deriving from the medical evaluation, orthofix (b)(4) can confirm that the following actions have been performed: orthofix (b)(4) segregated its current stock to perform a functional and destructive test on samples of current stock to identify potential defective devices.The outcome of the test was negative (samples in conformity with product specifications); orthofix engaged the supplier to prevent the recurrence of the non-conformity.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6); surgeon name: prof.Dr.(b)(6); date of initial surgery: (b)(6) 2016; body part to which device was applied: tibia left; surgery description: non union; patient's information: age (b)(6), female; previous health condition: septic pseudoarthrosis after old fracture in tibia; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem; event description: breakage of the torque limiter while inserting screw no.7.The complaint form also indicates: the device failure did not have any adverse effects on patient; the surgery was not completed with used device; a replacement device was not immediately available to complete surgery -a universal chuck handle was used to insert the last screw; the event did not lead to a clinically relevant increase in the duration of the surgical procedure; an additional surgery was not required; copies of the operative report are not available; copies of x-ray images are available; information on patient current health condition: patient is fine.(b)(4).

Brand Name
GALAXY UNYCO DIAPHYSEAL TIBIA STERILE KIT
Common Device Name
GALAXY UNYCO DIAPHYSEAL TIBIA STERILE KIT
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key5629888
Report Number9680825-2016-00046
Device Sequence Number20712
Product Code KTT
UDI-Device Identifier18054242512325
UDI-Public(01)18054242512325(10)V1410082(11)151002(17)200902
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K142052
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/31/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/02/2020
Device Model Number99-93506
Device Catalogue Number99-93506
Device Lot NumberV1410082
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/05/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/04/2016
Supplement Report FDA Received Date05/31/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR